As we get older, the need for prescription medications, and non-prescription medications, becomes more and more likely. Medications are necessary for pain relief and defeating sickness caused by bacteria and disease. Unfortunately, many medications can have negative effects on our oral health.
Below, we have listed nine common medical ailments and treatments that affect our oral health and what we can do to either prevent or lessen them.
Nine Common Medical Ailments/Treatments Affecting Oral Health
1. Dry Mouth. Dryness of the mouth resulting from decreased secretion of saliva is a common side effect of many medications (prescribed and over-the-counter), which can lead to tooth decay. Antihistamines, painkillers, decongestants, high blood pressure medications, antidepressants and many others have been associated with dry mouth. Saliva has a cleansing effect. It helps keep food from collecting around your teeth and neutralizes the acids produced by plaque, which can damage the hard surfaces of your teeth.
Solution: Chewing sugar-free gum and drinking a lot of water will stimulate saliva production and help keep your mouth moist. If that doesn’t help, talk to your dentist about other possible solutions.
2. Teeth Stains. Tetracycline, a medication used for acne treatment, can discolor teeth.
Solution: If you have to use tetracycline for a long time, consider teeth-whitening or home remedies for teeth whitening, explained in Top 20 Natural Ways to Whiten Teeth at Home.
3. Mouth Lesions or Ulcers. These ailments can be caused by some antibiotics and Nonsteroidal Anti-inflammatory Drugs (NSAIDS) like ibuprofen.
Solution: Mouth lesions and ulcers are temporary and will usually go away in one to two weeks after stopping these medications. However, if the sores are large and painful, your dentist may prescribe an antimicrobial mouth rinse, a corticosteroid ointment or a prescription or non-prescription solution to reduce the pain and irritation.
4. Abnormal Bleeding. Aspirins and anticoagulants can help prevent strokes or heart disease, but they can also cause bleeding problems in your gums during oral surgery or treatment for periodontal disease.
Solution: Let your dentist know beforehand if you are taking these medications so he/she can schedule the treatment accordingly.
5. Taste Changes. Respiratory inhalants, smoking-cessation products (like nicotine skin patches), nonsteroidal anti-inflammatory drugs, cardiovascular agents, cancer treatment and central nervous system stimulants can cause a bitter or metallic taste or affect your ability to taste.
Solution: Manage these taste changes by practicing some of the tips provided in this article, Taste Changes. Although specifically addressing people going through chemotherapy, several of these tips still apply if you are taking other medications that affect your ability to taste, like brushing your teeth before and after each meal, eating small and frequent meals, using plastic utensils if food tastes like metal, etc.
6. Enlarged Gum Tissue. Also known as gingival overgrowth, enlarged gum tissue can be caused by certain medications, such as phenytoin, which is an antiseizure medication; immunosuppressant drugs, which are taken after organ transplantations; or calcium channel blockers, which are taken by some heart patients.
Solution: Pay close attention when cleaning your teeth and gums, every day.
7. Inflamed Gums. Some progesterone-only birth control pills, which increase hormone levels in the body, can lead to inflammation of the gums.
Solution: Make sure you brush your teeth at least twice a day with a fluoride-containing toothpaste, floss at least once a day and visit your dentist twice a year for an oral exam and cleaning. It is also helpful to avoid sugary or starchy snacks and to eat a well-balanced diet. Finally, ask your dentist if you should use an antimicrobial mouth rinse; and if you have dry mouth, ask your dentist about treatment options.
8. Tooth Decay. Most of the time, liquid medications, vitamins, cough drops, anti-fungal agents and antacid tablets contain sugar. If you take any of these medications consistently and at length, you may be at a greater risk of developing tooth decay. Additionally, cough medicines that children take have a lot of sugar, which could also lead to tooth decay.
Solution: Select sugar-free alternatives and take these medications with a meal, if the medication instructions permit that. And if your children take cough medicine, encourage them to rinse out their mouths with water immediately after taking the medicine so the sugar won’t stay coated on their teeth, which would increase the risk of tooth decay and cavities.
9. Cancer Treatment. Cancer treatment often causes oral health problems, which, in turn, can complicate the cancer treatment and lessen the patient’s quality of life. Chemotherapy, blood and marrow transplantation and head and neck radiation can all cause oral complications, from dry mouth to life-threatening infections. Also, if you have or are receiving bone-strengthening drugs to treat cancer or osteoporosis, you are at a high risk of developing jaw problems over time.
Solution: Talk to a dentist who is knowledgeable about cancer treatment and its effects before beginning treatment. See Oral Complications of Cancer Treatment, which provides information about what to do regarding oral care during cancer treatment and following treatment.
What Else Can I Do?
Don’t be discouraged. The key to maintaining good oral health while taking prescription medication or undergoing medical treatment, such as chemotherapy, is to make your dentist aware of the medication you are taking and treatment you are receiving, no matter how small. Aside from that, you can maintain good oral health through regular checkups each year and daily maintenance.